Background: Concomitant treatment with amiodarone and perhsexiline has been considered to be relatively contraindicated because of the hypothetical risk of potentiated adverse effects mediated by additive inhibition of carnitine palmitoyl transferase 1.
Aim: To study the prevalence of adverse effects associated with the concomitant use of perhexiline and amiodarone.
Methods: A retrospective analysis of a single hospital database of patients receiving perhexiline and amiodarone between July 2009 and April 2011. Files were reviewed for short- and long-term adverse effects requiring drug cessation. Glucose concentration, gamma glutamyl transferase activity. and perhexiline blood concentrations were recorded.
Results: We identified 26 patients concomitantly treated with perhexiline and amiodarone, 20 on a long-term basis. In 6 cases, amiodarone was introduced on top of preceding perhexiline. In none of the cases were drugs stopped because of adverse effects. Although blood glucose concentrations fell significantly 48 hours postadmission to hospital, this seems to reflect the resolution of “admission hyperglycemia” rather than onset of hypoglycemia; the latter was rare (5 patients), mild, and clinically silent. In 4 patients, gamma glutamyl transferase approximately doubled.
Conclusions: Traditionally, concomitant treatment with amiodarone and perhexiline has been considered to be relatively contraindicated on the basis of the theoretical potential for synergistic toxicity. This cohort of 26 patients received this concomitant treatment without any excess of major adverse reactions. Our findings suggest that concomitant treatment with perhexiline and amiodarone may be safe in the setting of (1) previous tolerance of either agent, and (2) titration of plasma perhexiline concentrations to guide therapy.
*Cardiology Division, Soroka University Medical Center and Ben Gurion University, Beer Sheva, Israel
†Cardiology Department, the Queen Elizabeth Hospital, the University of Adelaide, Adelaide, Australia
‡University of Aberdeen, School of Medicine and Dentistry, Foresterhill, UK.
The authors declare no conflicts of interest.
Correspondence: Harel Gilutz, MD, Soroka University Medical Center, Beer Sheva, Israel (e-mail: firstname.lastname@example.org).
Received June 15, 2011
Accepted December 9, 2011